HEARING TIPS

Some Medications Can Lead to Loss of Hearing

Medications that cause hearing loss and other side effects.

Medications that damage your ears are surprisingly common. From popular pain medicine to tinnitus medicine, here’s some information on medications that affect your hearing for better or for worse.

Your Hearing Can be Affected by Medicines

The US accounts for almost half of the $500 billion dollar pharmaceutical market. Are you purchasing medications over-the-counter? Or are you taking ones which your doctor prescribes? All medications have risks, and while side effects and risks might be listed in the paperwork, no one ever thinks they’ll be affected. That’s the reason why emphasizing that some medications could raise your risk of having loss of hearing is so relevant. Certain medications can, on a positive note, help your hearing, such as tinnitus treatment. But which of these will be an issue for your hearing? And what do you do if a doctor prescribes drugs that lead to hearing loss? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Harmed by Over-The-Counter Pain Relievers

The fact that such an everyday thing could cause loss of hearing. Researchers examined the kind of pain relievers, regularity and time frame as well as hearing loss frequency. This connection is backed by a number of studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something surprising. Over-the-counter pain relievers, if used on a regular basis, will harm hearing. Regular use is defined as 2 or more times a week. People who deal with chronic pain usually take these kinds of medicines at least this often. Taking too much aspirin at once could result in temporary hearing loss, which might become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you might be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 hearing loss danger nearly doubled if they were using this drug to treat chronic pain. To be clear, prescription drugs are just as bad. Here are some prescription medications that could cause hearing loss:

  • Methadone
  • Oxycodone
  • Fentinol

It’s not clear precisely what causes this hearing loss. The nerves in the inner ear that pick up sound could be killed by the reduction of blood flow possibly triggered by these medications. That’s the reason why hearing loss might be the results of sustained use of these medications.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely fairly safe when taken as directed and you don’t have an allergic reaction to it. But the type of antibiotic called Aminoglycoside may raise hearing loss. Human studies haven’t yet come up with reliable data because they are in their initial stages. But there have been some individuals who seem to have developed hearing loss after using them. It’s persuasive enough to see the outcomes of the animal testing. There might be something to be worried about according to the medical community. Mice that took these antibiotics, over a period of time, eventually lost their hearing permanently, every time. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Cystic fibrosis
  • Certain other respiratory diseases
  • Tuberculosis (TB)
  • Bacterial meningitis

Unlike most antibiotics, they’re usually used over a prolonged period of time to manage chronic infections. Until not too long ago, Neomycin was actually a very widespread antibiotic used to treat children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of worries about side effects. More research is required to determine why some antibiotics could contribute to loss of hearing. It seems that they may cause swelling in the inner ear that results in long-term injury.

3. How Quinine Affects Your Hearing

You know what quinine is if you’ve ever had a gin and tonic. Quinine is utilized to treat malaria and has also been used to help people suffering from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter flavor. While research that investigates the correlation between quinine use and hearing loss aren’t that widespread. Reversible hearing loss has been observed in certain malaria patients.

4. Chemo Drugs Can Harm Your Hearing

When you have to deal with chemo, you understand that there will be side-effects. Trying to destroy cancer cells, doctors are filling the body with toxins. Cancer cells and healthy cells are usually indistinguishable by these toxins. These drugs are being looked at:

  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol

Unfortunately, chemo-induced hearing loss is a necessary trade off when dealing with cancer. You may need to speak to your hearing care expert about monitoring your hearing while you’re dealing with cancer treatments. Or you might want to find out if there are any recommendations we can make that might help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

You could be using diuretics to help regulate the balance of fluids in your body. As with any attempt to control something with medication, you can take it too far in one direction, dehydrating the body. This can cause salt vs water ratios to get too high in the body, causing swelling. This can cause loss of hearing, which is normally temporary. But loss of hearing may become permanent if you let this imbalance continue. Using loop diuretics with ototoxic drugs (the drugs listed in this article) could make the long-term damage a lot worse. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

What to Do If You’re Taking Drugs That Might Cause Loss of Hearing

Never stop using a medication that was prescribed by a doctor without consulting your doctor first. Before you speak with your doctor, you should take stock of your medicine cabinet. You can ask your doctor if there is an alternative to any drugs that trigger loss of hearing. You can also reduce your need for medications with some lifestyle changes. In certain cases, slight changes to your diet and exercise routine can put you on a healthier path. Your immune system can be improved while pain and water retention can also be lessened with these alterations. You should schedule an appointment to get your hearing checked as soon as you can particularly if you are taking any ototoxic medication. Hearing loss can progress quite slowly, which makes it less detectable at first. But don’t be mistaken: you may not recognize the ways in which it can impact your happiness and health, and you will have more possibilities for treatment if you recognize it early.

Why wait? You don't have to live with hearing loss. Call Us Today